Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 266, NWS Dodge City, KS

September 10, 2015Grant County, Haskell County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 10, 2015, 6:36 PM CDT for Grant County, Haskell County, Stevens County, Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2015, 6:36 PM CDT (23:36 UTC)
Expired
Sep 10, 2015, 7:30 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Grant County, KS, Haskell County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 6:55 PM CDTTSTM WND GST 603 Wsw Ulysses, KS
Sep 10, 7:19 PM CDTHAIL 0.755 S Ulysses, KSWINDS GUSTED TO 50 MPH, AND VISIBILITIES WERE REDUCED TO 150 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 5:44 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2015-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2015-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

858 
WUUS53 KDDC 102336
SVRDDC
KSC067-081-189-110030-
/O.NEW.KDDC.SV.W.0266.150910T2336Z-150911T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL STEVENS COUNTY IN SOUTHWESTERN KANSAS...
  GRANT COUNTY IN SOUTHWESTERN KANSAS...
  WEST CENTRAL HASKELL COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 730 PM CDT

* AT 636 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR
  ULYSSES...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ULYSSES...MOSCOW...RYUS AND HICKOK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3757 10152 3773 10131 3753 10097 3729 10123
TIME...MOT...LOC 2336Z 308DEG 15KT 3758 10133 

HAIL...1.25IN
WIND...60MPH

$$

GERARD
1 follow-up statement
003 
WWUS53 KDDC 102359
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT THU SEP 10 2015

KSC067-081-189-110030-
/O.CON.KDDC.SV.W.0266.000000T0000Z-150911T0030Z/
STEVENS KS-GRANT KS-HASKELL KS-
659 PM CDT THU SEP 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL STEVENS...GRANT AND WEST CENTRAL HASKELL
COUNTIES...

AT 659 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF ULYSSES...MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ULYSSES...MOSCOW...RYUS AND HICKOK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3757 10152 3773 10131 3753 10097 3729 10123
TIME...MOT...LOC 2359Z 313DEG 13KT 3753 10130 

HAIL...1.00IN
WIND...60MPH

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 6:33 PM CDT, 3 minutes earlier.

Area forecast discussion, Sep 10, 6:33 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
633 PM CDT THU SEP 10 2015

...UPDATED AVIATION SECTION...

.SYNOPSIS...
ISSUED AT 305 PM CDT THU SEP 10 2015

An upper level longwave trough is centered over the Great Lakes
with a shortwave moving around its periphery and currently moving
into the Northern High Plains around 18Z. Meanwhile, a ridge of
high pressure is located above the western United States with
Tropical Storm Linda positioned west of Baja, Mexico. The 12Z KDDC
RAOB this morning shows upper levels above 500mb being dry above
western Kansas. Modest moisture is found below this level to
around 700 mb where another dry layer is found. The surface was
almost saturated as 60 degree dewpoints found across the majority
of western Kansas. As of 18Z this afternoon, a trough of low
pressure was positioned along the KS/CO border with a cold front
spreading across southern Nebraska and northern Kansas.

&&

.SHORT TERM...(THIS EVENING THROUGH Friday)
ISSUED AT 139 PM CDT THU SEP 10 2015

A surface cold front currently along the KS/NE border will
continue to slide south this afternoon approaching northern
portions of the CWA late this afternoon. There will be enough lift
and moisture along this cold front for thunderstorms to form late
this afternoon through tonight. With CAPE values above 2000 J/kg
and 0-6 shear above 40 knots, some of these storms will be capable
of becoming severe with large hail and damaging winds being the
main concern. Especially across north central into central Kansas
late this afternoon into this evening. An isolated tornado or two
will also be possible, mainly across north central and central
Kansas. Storms look to first develop across north central Kansas
late this afternoon then spread eastward along the front as the
evening and overnight progresses. Additional storms may also form
ahead of this front across portions of the CWA. Check out our
latest forecast for more information on timing and location. Winds
will generally be from the south ahead of the cold front shifting
to more of a northeasterly direction behind the front. Chances of
thunderstorms continue through midnight then decrease from north
to south as the night progresses. Thunderstorm chances will be
confined along the KS/OK border around sunset then quickly
diminish by late morning. Cloudiness then decreases from north to
south as the day progresses as high pressure builds into the area.
As for temperatures, lows tonight look to range from the mid 50s
across west central Kansas to lower 60s across south central
Kansas. Much cooler temperatures are anticipated tomorrow with
highs only reaching into the mid 70s.

.LONG TERM...(Friday NIGHT THROUGH Thursday)
ISSUED AT 305 PM CDT THU SEP 10 2015

This weekend into early next week looks dry across western Kansas
as as an upper level low digs into the western United States and
an upper level ridge sits above the western United States.
Meanwhile, a dome of high pressure at the surface will continue to
build across western Kansas Friday night into Saturday then slide
east of the area Sunday into early next week. Lee troughing looks
to redevelop by Saturday shifting winds back to a southerly
direction. Skies above the CWA looks to be mostly clear with the
exception of Friday night into Saturday morning as mid level
moisture moves in from the north increasing cloud cover across
central and north central Kansas. Models then suggest an upper
level longwave trough digging into the western United States mid
week into late week. This system looks to push the upper level
ridge of high pressure towards the east. Western Kansas looks to
remain dry during this time frame, however, southerly wind speeds
will increase in intensity as a trough of low pressure strengthens
across eastern Colorado. Cloud cover may also increase
periodically in the mid to upper levels of the atmosphere. As for
temperatures, highs Saturday look to only reach into the mid to
upper 70s then slowly increase each afternoon with highs reaching
to around 90s degrees by Monday and continue into the remainder of
the week. Lows in the 50s are anticipated Friday and Saturday
morning with lows in the 60s returning by Sunday.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Friday EVENING)
ISSUED AT 633 PM CDT THU SEP 10 2015

Numerous thunderstorms will affect southwest KS tonight, including
the three terminals (DDC, GCK, HYS). Thunderstorms are expected to
be in the vicinity of the three terminals off and on from the mid-
evening hours through about 07-09Z early Friday morning, perhaps
even longer, as the mid level frontal zone pushes south and
showers/thunderstorms continue to fester in the strong mid level
frontal zone. Outside of thunderstorm activity, expect ceiling to be
in the 800 to 2000 foot range behind the surface front in the 09-15Z
time frame, particularly at GCK and DDC. Ceiling will likely scatter
out after 15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  74  54  76 /  40  20  10  10
GCK  58  74  54  79 /  40  10  10  10
EHA  59  72  56  80 /  30  20  10  10
LBL  60  75  56  80 /  40  20  10  10
HYS  57  74  52  77 /  40  10  10  10
P28  63  76  55  75 /  70  20  10  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Hovorka_42
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Umscheid
Hazardous weather outlook, Sep 10, 3:18 AM CDT, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
318 AM CDT THU SEP 10 2015

KSZ030-031-043>046-061>066-074>081-084>090-110830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
318 AM CDT THU SEP 10 2015 /218 AM MDT THU SEP 10 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS THIS AFTERNOON
AND EVENING. THE PRIMARY THREAT WILL BE QUARTER TO GOLF BALL SIZE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. AN ISOLATED TORNADO
OR TWO CANNOT BE RULED OUT WITH THE STRONGEST STORMS.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DISCUSSION...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

HAZARDS WEATHER RISK...

  FRIDAY...
  NO HAZARDS.

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  NO HAZARDS.

  WEDNESDAY...
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH
TONIGHT...MAINLY EAST OF A SCOTT CITY TO LIBERAL LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

32

In the hours before

Special weather statement, Sep 10, 5:49 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT THU SEP 10 2015

KSZ062-075-102330-
GRANT KS-KEARNY KS-
549 PM CDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY AND
NORTHEASTERN GRANT COUNTIES UNTIL 630 PM CDT...

AT 549 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF LAKIN...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN KEARNY
AND NORTHEASTERN GRANT COUNTIES.

LAT...LON 3771 10145 3789 10139 3785 10111 3760 10111
TIME...MOT...LOC 2249Z 284DEG 12KT 3779 10136

GERARD
Local storm report, Sep 10, 6:03 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
603 PM CDT THU SEP 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             14 NNW JOHNSON CITY     37.74N 101.89W
09/10/2015  E0.88 INCH       HAMILTON           KS   PUBLIC

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, Sep 10, 6:13 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT THU SEP 10 2015

KSZ031-110000-
ELLIS KS-
613 PM CDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELLIS COUNTY UNTIL
700 PM CDT...

AT 613 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF CODELL...OR 8 MILES NORTHWEST OF EMMERAM...MOVING
SOUTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VICTORIA...WALKER...CATHERINE AND EMMERAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3913 9904 3874 9904 3913 9957
TIME...MOT...LOC 2313Z 308DEG 28KT 3907 9919

GERARD
Special weather statement, Sep 10, 6:19 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT THU SEP 10 2015

KSZ062-063-110000-
FINNEY KS-KEARNY KS-
619 PM CDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FINNEY AND EAST CENTRAL
KEARNY COUNTIES UNTIL 700 PM CDT...

AT 619 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF HOLCOMB...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...HOLCOMB AND DEERFIELD.

LAT...LON 3806 10127 3821 10113 3810 10067 3783 10092
TIME...MOT...LOC 2319Z 304DEG 15KT 3807 10105

GERARD
Local storm report, Sep 10, 6:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT THU SEP 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             13 NNW DEERFIELD        38.16N 101.23W
09/10/2015  E0.75 INCH       KEARNY             KS   PUBLIC

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Sep 10, 6:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT THU SEP 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             3 WSW JOHNSON CITY      37.56N 101.80W
09/10/2015  E1.75 INCH       STANTON            KS   PUBLIC

&&

NWS DODGE CITY KS
IRIS SYSTEM

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 5:48 AM CDTSpecial Weather StatementDDCNess42 min
Sep 10, 6:13 AM CDTSpecial Weather StatementDDCHodgeman47 min
Sep 10, 5:17 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton43 min
Sep 10, 5:26 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott49 min
Sep 10, 5:49 PM CDTSpecial Weather StatementDDCGrant41 min
Sep 10, 5:58 PM CDTSevere Thunderstorm WarningDDCStanton47 min
Sep 10, 6:13 PM CDTSpecial Weather StatementDDCEllis47 min
Sep 10, 6:19 PM CDTSpecial Weather StatementDDCFinney41 min
Sep 10, 6:42 PM CDTSevere Thunderstorm WarningDDCNess48 min
Sep 10, 6:46 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.